Kansas, 2026

Drought in Kansas, March 1 to 31, 2026

March 1 to 31, 2026 · NWS ICT · 4 events in 4 counties and zones

Severe drought conditions (D2) expanded across southeast Kansas especially towards the end of the month impacting all or portions of five counties. The combination of below normal precipitation by an inch to two along with early season temperatures in the low to mid 90s were two factors.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe drought conditions (D2) expanded across southeast Kansas especially towards the end of the month impacting all or portions of five counties. The combination of below normal precipitation by an inch to two along with early season temperatures in the low to mid 90s were two factors.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 28, 11:08 PM CST, 52 minutes earlier. Its key messages:

  • Much cooler air to move-in tonight and Sunday along with increased precip chances. A winter mix possible Sunday along and north of I-70 with some freezing drizzle possible Sunday night.
  • Storms chances increasing for Sun morning through the afternoon hours with some small hail possible.
  • Additional rain chances will be possible through much of the work week with the best chances likely Tuesday to Wednesday and Friday to Saturday.
Area forecast discussion, Feb 28, 11:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1108 PM CST Sat Feb 28 2026

.KEY MESSAGES...

- Much cooler air to move-in tonight and Sunday along with
  increased precip chances. A winter mix possible Sunday along
  and north of I-70 with some freezing drizzle possible Sunday
  night.

- Storms chances increasing for Sun morning through the
  afternoon hours with some small hail possible.

- Additional rain chances will be possible through much of the
  work week with the best chances likely Tuesday to Wednesday
  and Friday to Saturday.

&&

.DISCUSSION...
Issued at 219 PM CST Sat Feb 28 2026

Currently have a cold front stretching from near MCI to just south
of I-70 with a pre frontal trough generally along the KS Turnpike.
Strong northwest flow remains in the upper levels with broad
troughing from the Upper Mississippi Valley through the Great Lakes
region.

Cold front will continue to push south tonight and will be through
the entire forecast area by 06z Sun. As far as the 12z models go
with temps, the NAM is quite a bit colder than GFS/ECMWF/HRRR and
decided not go that cold at this time. Current thinking is that
showers and iso storms will develop late Sun morning as 850-700mb
moisture transport quickly ramps up. In addition, we should have
around 500J/KG of MUCAPE to work with which should result in some
storms developing by the late morning and with some good directional
shear in place, it's not out of the question we could see some hail
up to dime or nickel size with this activity, or even some
thundersleet where it's cold enough over central KS. With temps
above freezing when the precip starts Sunday, not expecting much in
the way of ice accumulation, with the exception potentially being a
few bridges and overpasses. Mid level theta-e advection will
gradually shift east late Sun afternoon, pushing the better precip
chances east for Sun evening.

Even though better shower/storm chances will shift east Sun evening,
feel that drizzle will develop Sun night as models agree on low
level saturation remaining behind. In addition, there looks to be
some decent isentropic upglide in the saturated low levels. So
current thinking is that main threat Sun night will be some freezing
drizzle where temps are cold enough.

As we move into Monday morning, precip should transition into
drizzle in central KS as surface temperatures rise above freezing.
Showers and a few storms will be possible in southern KS in the
morning as WAA increases and isentropic ascent continues. Confidence
is low with high temperatures on Monday given the model spread,
expected cloud cover, and uncertainty with how fast temperatures
might bounce back. For Monday afternoon and night, scattered showers
and storm chances will increase to 20-50% across the area as surface
winds shift to southeasterly/southerly and increase surface
dewpoints. On late Monday night, 850 mb winds will strengthen from
the approaching shortwave trough, helping to moisten the low-levels
and aid in additional rain chances.

An active pattern is possible for much of the work week as the upper
air pattern remains unsettled with a few shortwaves expected to move
through the Central Plains. The best chances for rain remain to be
Tuesday through Wednesday with another round of rainfall possible on
Friday and Saturday. For both of these periods, PWATs look to rise
well-above normal to climatology for this time of year with values
above 1" especially in southeast KS making heavy rainfall possible.
Excessive rainfall or flooding are not anticipated at this time.
Stay tuned as this forecast will continue to be refined.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1103 PM CST Sat Feb 28 2026

VFR conditions will prevail through the overnight and early
morning hours across the region. Moisture will begin to surge
northward and spark off scattered showers/storms for locations
mainly along and east of SLN to ICT line beginning during the
late morning hours and continuing into the afternoon. Aviation
conditions will begin to change with cigs dropping into the
MVFR category during the afternoon, then into the IFR category
Sunday night. A winter mix looks to affect parts of central
Kansas during the afternoon/evening hours. This could transition
to freezing drizzle during the night time hours on Sunday for
central Kansas.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...GC/RBL
AVIATION...CDJ
Hazardous weather outlook, Feb 28, 4:09 PM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CST Sat Feb 28 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CST Sat Feb 28 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scatted storms will be possible late Sunday morning through Sunday
afternoon across mainly southern Kansas. A few of the stronger
storms may produce hail up to dime size. Further north over north
central and northeast Kansas, a mix of rain, sleet and light snow
will be possible on Sunday. Significant ice or snow accumulations
are not anticipated.

For Sunday night, patchy freezing drizzle is expected to develop
over central and northeast Kansas and may result in a few slick
spots, especially on bridges and overpasses.

A few thunderstorms are possible Tuesday and Tuesday night, along
with Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Labette

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Severe drought conditions (D2) expanded from the southeast corner of the county at the end of February to the rest of the county to start the month. These persisted through the entirety. There is a small area of moderate drought (D1) in the far north central portion of the county.

Drought, Montgomery

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Severe drought conditions (D2) encompassed the county at the start of the month after being in moderate drought (D1) in February. D2 conditions persisted through the month.

Drought, Chautauqua

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Severe drought conditions (D2) started in the far eastern third to quarter of the county before expanding county wide at the very end of the month.

Drought, Elk

When
March 3, 12:00 AM CST to March 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Severe drought conditions (D2) entered the far southeast corner of the county at the start of the month then expanded to most of the southern half of the county at very end of the month. The rest of the county was in moderate drought conditions (D1).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1324866, 1324868, 1324869, 1324870.